Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 108, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 28, 1998, 5:19 PM CST for Oklahoma County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 28, 1998, 5:19 PM CST (23:19 UTC)
- Expired
- Oct 28, 1998, 5:45 PM CST
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oklahoma County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
881
WFUS1 KOKC 282321 RRA
TOROKC
OKC109-282345-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CST WED OCT 28 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL AND NORTHEAST OKLAHOMA COUNTY IN CENTRAL OKLAHOMA
* UNTIL 545 PM CST
* AT 519 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 4 MILES WEST OF EDMOND...MOVING NORTHEAST AT 20 MILES PER
HOUR.
* LOCATIONS IN THE WARNING INCLUDE EDMOND AND ARCADIA
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3568 9751 3563 9747 3565 9730 3572 9738
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 28, 3:45 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 28, 3:45 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CST WED OCT 28 1998 TRICKY PORTION OF FORECAST WILL BE 1ST FEW PERIODS WITH POPS AND TEMPS. DRYLINE MAKING ITS WAY INTO CENTRAL PORTIONS OF OKLAHOMA AND OUR NORTH TEXAS COUNTIES AT MID-AFTERNOON. ILL-DEFINED LINE OF CU-TCU JUST AHEAD OF DRYLINE EXTENDING FROM NEAR ENID...TO JUST WEST OF OKC...TO WEST OF WICHITA FALLS. SOME STORMS TRYING TO GET IT TOGETHER...BUT ARE SHEARED APART FAIRLY QUICKLY. AS WEAK INSTABILITY CONTINUES TO DECR THIS EVENING...THREAT OF SEVERE WILL ALSO DECLINE. EVENING SHIFT CAN MONITOR SITUATION. WILL KEEP SLIGHT CHC POPS GOING THIS EVENING ACROSS CENTRAL PORTIONS OF THE AREA AND THROUGH THE NIGHT ACROSS THE SOUTHEAST. IMPRESSIVE S/WV TROF MAKING ITS WAY ACROSS THE 4 CORNERS AREA THIS AFTN SHOULD MOVE INTO TEXAS PANHANDLE AND WESTERN OK BY MIDNIGHT. AM CONCERNED ABOUT THIS WAVE AS MODELS APPEAR UNIMPRESSED BY FEATURE. ATTM...WL NOT MENTION OVERNIGHT PRECIP ACROSS THE WEST OR CENTRAL BASED ON SHALLOWING MSTR. CD FRONT WILL MOVE INTO AND ACROSS THE AREA LATE TONIGHT THRU THURSDAY...AND WILL KEEP POPS CONFINED TO SOUTHERN SECTIONS WHERE BETTER MOISTURE SUPPLY WILL RESIDE...ALONG WITH S/WV TROF MOVING FROM NRN MEXICO. FROM FRIDAY NIGHT THROUGH EXTENDED...WET IS THE WORD. SIGNIFICANT UPPER STORM SYSTEM WILL MAKE ITS WAY ACROSS THE SOUTHERN TIER STATES. WITH INVERTED TROF ACROSS THE AREA SUN INTO MONDAY...HIGH POPS WILL CONT ACROSS CNTRL AND EAST. MRF HAS BEEN SLOWING SYSTEM DOWN PAST FEW RUNS...BUT WITH WIDESPREAD ACTIVITY EXPECTED...WILL CONTINUE WITH CURRENT EXTENDED FORECAST WITH ONLY MINRO TWEAKS. NUMBERS BELOW IN 1ST PERIOD MAY CHANGE AT LAST MINUTE BASED ON SATL/RADAR. FCSTID = 11 OKC 57 77 53 72 / 20 10 20 30 HBR 54 78 54 72 / 10 10 30 40 SPS 63 82 59 75 / 20 20 40 40 GAG 47 76 47 68 / 0 10 20 40 PNC 57 78 53 72 / 20 10 10 20 DUA 66 80 62 76 / 30 30 30 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 28, 12:30 PM CST, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-282200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST WED OCT 28 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL...AND CENTRAL OKLAHOMA... MAINLY NORTH AND EAST OF A LINE FROM AMORITA...TO TALOGA...TO CORDELL...TO CHICKASHA...TO HOLDENVILLE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH A FEW OF THESE STORMS. DISCUSSION...INCREASING AMOUNTS OF SUNSHINE ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA THIS AFTERNOON WILL ALLOW THE ATMOSPHERE TO BECOME INCREASING UNSTABLE. AS A DRY LINE...CURRENTLY LOCATED IN EXTREME WESTERN OKLAHOMA...MOVES EAST INTO CENTRAL OKLAHOMA LATER THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. MEANWHILE...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN COLORADO HAS HELPED TO PROVIDE STRONG WINDS ALOFT...WHICH WILL HELP A FEW THUNDERSTORMS THAT DEVELOP TO POSSIBLY BECOME SEVERE. SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND THIS EVENING. JAMES
Special weather statement, Oct 28, 12:30 PM CST, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-282200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST WED OCT 28 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL...AND CENTRAL OKLAHOMA... MAINLY NORTH AND EAST OF A LINE FROM AMORITA...TO TALOGA...TO CORDELL...TO CHICKASHA...TO HOLDENVILLE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH A FEW OF THESE STORMS. DISCUSSION...INCREASING AMOUNTS OF SUNSHINE ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA THIS AFTERNOON WILL ALLOW THE ATMOSPHERE TO BECOME INCREASING UNSTABLE. AS A DRY LINE...CURRENTLY LOCATED IN EXTREME WESTERN OKLAHOMA...MOVES EAST INTO CENTRAL OKLAHOMA LATER THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. MEANWHILE...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN COLORADO HAS HELPED TO PROVIDE STRONG WINDS ALOFT...WHICH WILL HELP A FEW THUNDERSTORMS THAT DEVELOP TO POSSIBLY BECOME SEVERE. SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND THIS EVENING. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 5:38 PM CST | Tornado Warning | OUN | Logan, Payne | 37 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.